Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 30, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 1, 2000, 8:57 PM EDT for Keweenaw County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2000, 8:57 PM EDT (00:57 UTC)
- Expired
- Jul 1, 2000, 10:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Keweenaw County, MI
The radar
The Marquette radar (KMQT), 98 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 8:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.0 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
777 WUUS53 KMQT 020057 SVRMQT MIC083-020200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 857 PM EDT SAT JUL 1 2000 THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ISLE ROYALE IN NORTHWESTERN UPPER MICHIGAN * UNTIL 1000 PM EDT * AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SCATTERED SEVERE THUNDERSTORMS EXTENDING FROM 35 MILES WEST OF ROCK HARBOR TO 30 MILES WEST OF WINDIGO. THE STORMS WERE MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... WINDIGO AT 935 PM EDT ROCK HARBOR AT 945 PM EDT LARGE HAIL UP TO 1 INCH IN DIAMETER AND DAMAGING WINDS UP TO 60 MPH ARE LIKELY. IF YOU ARE IN THE WARNED AREA...SEEK SAFETY IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS. ED F N
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:40 PM EDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 1, 3:40 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 340 PM EDT SAT JUL 01 2000 MAIN FORECAST CONCERNS ARE SHRA/TSRA TIMING...COVERAGE...AND SEVERE CHANCE. WV IMAGERY SHOWS SEVERAL SHORTWAVES NEAR THE REGION. TWO DISTINCT SHORTWAVES ASSOCIATED WITH HUDSON BAY UPPER LOW...ONE SUPPORTING SFC LOW NEAR JAMES BAY AND ANOTHER SWINGING AROUND WESTERN PORTION OF UPR LOW. WEAK SHORTWAVE PUSHING ACROSS LAKE SUPERIOR... SUPPORTING SOME -SHRA WHICH ARE PUSHING EAST OF THE LAKE. ANOTHER ELONGATED SHORTWAVE EXTENDS FROM CNTRL SASKATCHEWAN TO WESTERN ONTARIO... ASSOCIATED WITH H5-H3 50KT+ SPEED MAX. 16Z SFC ANAL SHOWS 1003MB LOW NEAR JAMES BAY WITH COLD FRONT EXTENDING TO CYGQ...KINL...KGFK. DEW POINTS POOLING INTO UPPER 60S F SOUTH OF FRONT IN STRONG SW FLOW. CLEARING EVIDENT IN VIS IMAGERY OVER WESTERN UPR MI BEHIND LAKE SUPERIOR SHORTWAVE...WITH DAYTIME HEATING INCREASING INSTABILITY. DPROG/DT SHOWS DECENT RUN TO RUN CONTINUITY AND PRETTY GOOD AGREEMENT BETWEEN MODELS... INCLUDING TIMING AND POSITIONING OF COLD FRONT. WILL GENERALLY FOLLOW HIGHER RES ETA...WHICH ALSO INITIALIZED SHORTWAVE FEATURES WELL. FWC/FAN/MAV ALL IN GOOD AGREEMENT AND SEEM REASONABLE GIVEN UPSTREAM TEMPS AND EXPECTED FRONTAL PROGRESSION. TONIGHT...ISOLATED TSRA NEAR MN DEVELOPING THIS AFTERNOON...BUT APPEAR SOMEWHAT CAPPED WITH LIMITED DEVELOPMENT AND ISOLATED LIGHTNING. THIS AREA ALSO IN UNFAVORABLE QUADRANT OF UPR SPEED MAX...WHICH MAY BE INHIBITING DEVELOPMENT. FRONTAL FORCING/H7-H3 QVEC WITH APPROACHING SHORTWAVE AND INCREASING H85 CONV SHOULD HELP OVERCOME CONVECTIVE INHIBITION THIS EVENING AND OVERNIGHT. FRONT SAGS SLOWLY SOUTHWARD...REACHING WESTERN COUNTIES BY LATE EVENING AND CNTRL/SOUTHERN COUNTIES BETWEEN 06Z AND 12Z. ELEVATED CAPE VARIES OVERNIGHT...BUT GENERALLY RANGES FROM 200 TO 900 J/KG... MAXIMIZING OVER EAST AFTER 06Z WITH PROXIMITY TO FRONT. SI VALUES OVERNIGHT REACH -2 TO -3 WITH TOTAL TOTALS OVER 50 AND K INDICES 30-35. ETA DEVELOPS MCS NEAR MN ARROWHEAD IN AREA OF STRENGTHENING LLJ/H85 CONV AND MOVES COMPLEX SE ACROSS CNTRL AND EASTERN UPR MI DURING THE EVENING HOURS. PLENTY OF MOISTURE AVAILABLE WITH PW VALUES NEAR 1.5 INCHES. AS MENTIONED IN SPC DAY 1 OUTLOOK... CONVECTIVE DEVELOPMENT LIKELY NEAR FRONT OVER WESTERN UPR/MN/N WI BY EVENING...WITH POSSIBLE BOW ECHO FORMATION. ENTIRE UPR MI IN SLIGHT RISK CATEGORY FOR SEVERE. WILL WORD FOR SHRA/TSRA DEVELOPING THIS EVENING. WILL ALSO MENTION POSSIBLE LARGE HAIL AND DAMAGING WINDS. SUNDAY...FRONT MOVES TO EXTREME SOUTHERN UPR MI OVER MNM BY 18Z. ETA BRINGS WEAKENING MCS ALONG FRONTAL BOUNDARY DURING AFTERNOON. CURRENT FORECAST HAS GOOD HANDLE ON SITUATION...INCLUDING UNCERTAINTY FACTOR. WILL MAINTAIN SCT SHRA/TSRA...WITH EMPHASIS ON THE SOUTHERN COUNTIES AND THE MORNING WITH FRONT STILL ACROSS THAT AREA. SUNDAY NIGHT AND MONDAY...FRONT CONTINUES SOUTHWARD PROGRESS TO SOUTHERN WI BY 12Z MON. MEAN 1000-500MB RH DROPS TO AOB 45% BY 12Z MON AND TO AOB 35% BY 18Z. WILL KEEP DRY AND PARTLY CLOUDY. MONDAY NIGHT...SOME UNCERTAINTY WITH BEHAVIOR OF FRONT TO THE SOUTH. AVN BRINGS WARM FRONT AND ASSOCIATED PRECIP BACK NORTH REACHING UPR MI BY 12Z TUE. GIVEN FRONTAL LOCATION DEPICTED BY ETA AT 00Z TUE NEAR WI/ILL BORDER...THINK AVN MAY BE TOO FAST IN WARM FRONT MOVEMENT. FOR NOW WILL ONLY GO WITH PARTLY CLOUDY WORDING. EXTENDED...MRF IN GOOD AGREEMENT WITH PREVIOUS RUN UNTIL THURSDAY WHEN MODEL BEGINS TO PUSH HUDSON BAY LOW SE RESULTING IN TROFFING OVER E CANADA/NEW ENGLAND. THIS ALLOWS A COLD FRONT TO SLIDE ACROSS UPR MI ON THU WITH SOME COOLER WEATHER FOR FRI-SAT AS CANADIAN HIGH MOVES OVER THE REGION. MRF ENSEMBLES GENERALLY SUPPORT THIS PATTERN...ALTHOUGH SPAGHETTI PLOT SHOWS SOME VARIABILITY AMONG ENSEMBLES. CANADIAN MODEL HAS SIMILAR TREND...WITH LOW PRESSURE EAST OF HUDSON BAY BY 00Z FRI...AND SFC FRONT JUST SOUTH OF UPR MI. ECMWF ALSO SHOWS MORE PRONOUNCED UPR TROF CROSSING UPR MI ON THU. NOT CONVINCED AT THIS TIME THAT WE WILL SEE A SHORTWAVE WITH THE STRENGTH DEPICTED BY ECMWF AFFECT UPR MI...BUT WILL GO WITH OVERALL TREND OF COOLER PUSH OF AIR FOR FRI-SAT TIME FRAME. WILL ADJUST EXTENDED PERIOD ACCORDINGLY. COORD W/ APX...GRB. .MQT...NONE. JS
In the hours before
Special weather statement, Jul 1, 8:02 PM EDT, 55 minutes before
MIZ001>006-009>014-020135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 802 PM EDT SAT JUL 1 2000 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR WESTERN AND CENTRAL UPPER MICHIGAN UNTIL 100 AM EDT... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR WESTERN AND CENTRAL UPPER MICHIGAN UNTIL 100 AM EDT. THE COUNTIES INCLUDED IN THE WATCH ARE GOGEBIC...ONTONAGON... KEWEENAW... HOUGHTON...BARAGA...MARQUETTE...IRON... DICKINSON... MENOMINEE...DELTA...ALGER AND SCHOOLCRAFT. AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS OVER WESTERN LAKE SUPERIOR. THESE STORMS WERE MOVING SOUTHEAST AT 40 MILES AN HOUR. THESE STORMS WILL THE SHORE OF LAKE SUPERIOR BETWEEN 815 AND 830 PM. THE STORMS WILL CONTINUE ACROSS WESTERN UPPER MICHIGAN THROUGH 1000 PM. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL UP TO ONE AND A HALF INCHES IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH. REMAIN ALERT TO CHANGING WEATHER THIS EVENING AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IMMEDIATELY. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. DD N
Special weather statement, Jul 1, 8:23 PM EDT, 34 minutes before
MIZ001>006-009>014-020135- SPECIAL WEATHER STATEMENT...CORRECTED WORDING NATIONAL WEATHER SERVICE MARQUETTE MI 823 PM EDT SAT JUL 1 2000 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR WESTERN AND CENTRAL UPPER MICHIGAN UNTIL 100 AM EDT... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR WESTERN AND CENTRAL UPPER MICHIGAN UNTIL 100 AM EDT. THE COUNTIES INCLUDED IN THE WATCH ARE GOGEBIC...ONTONAGON... KEWEENAW... HOUGHTON...BARAGA...MARQUETTE...IRON... DICKINSON... MENOMINEE...DELTA...ALGER AND SCHOOLCRAFT. AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS OVER WESTERN LAKE SUPERIOR. THESE STORMS WERE MOVING SOUTHEAST AT 40 MILES AN HOUR. THESE STORMS WILL REACH THE SHORE OF LAKE SUPERIOR BETWEEN 815 AND 830 PM. THE STORMS WILL CONTINUE ACROSS WESTERN UPPER MICHIGAN THROUGH 1000 PM. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL UP TO ONE AND A HALF INCHES IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH. REMAIN ALERT TO CHANGING WEATHER THIS EVENING AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IMMEDIATELY. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. DD/JHB
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:09 PM EDT | Severe Thunderstorm Warning | MQT | Houghton | 46 min |
| Jul 1, 8:46 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 59 min |
| Jul 1, 9:55 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 45 min |
| Jul 1, 10:40 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.